Pennsylvania, 2003

Flood in Pennsylvania, August 11, 2003

August 11, 2003 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 11, 3:00 PM EST, 1 hour earlier.

Area forecast discussion, Aug 11, 3:00 PM EST, 1 hour before
FXUS61 KCTP 111935
AFDCTP

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 PM EDT MON AUG 11 2003

.SHORT TERM...
UPPER LOW PERSISTING FOR A FEW MORE FORECAST PERIODS...BRINGING A
CHANCE FOR LOCALLY HEAVY RAINFALL AGAIN THIS EVENING BEFORE PRECIP
TAPERS OFF.  WILL KEEP FLOOD WATCH GOING THROUGH THE EVENING FOR
MUCH OF CWA.

ANOTHER ROUND OF SCATTERED TSTORMS DEVELOPS ON TUE.  LOOKS LIKE BEST
CHANCE WILL BE IN THE NORTH AS PRECIP LINE DEVELOPS E-W ACROSS
NORTHERN TIER.  BY TUE NIGHT...UPPER LOW FINALLY BEGINS TO CEDE.

.EXTENDED...
IT LOOKS LIKE A RUN OF DRY WEATHER MAY FINALLY REACH CENTRAL PA BY
THE EXTENDED PERIODS AS DRIER AIR FINALLY ABLE TO PUSH INTO THE
REGION IN THE WAKE OF EXCESSIVELY PERSISTENT UPPER TROUGH.  TEMPS
REMAIN NEAR SEASONAL.

.PRELIMINARY POINT TEMPS/POPS...

MDT   70 84 70 86 / 40 30 30 20
IPT   67 83 67 85 / 60 50 30 20
BFD   60 77 60 79 / 50 50 30 20
JST   62 77 62 79 / 50 30 30 20
AOO   64 80 64 82 / 50 30 30 20
UNV   67 82 67 84 / 50 40 30 20
SEG   68 83 68 85 / 50 40 30 20
LNS   70 84 70 86 / 40 30 30 20
THV   69 84 69 85 / 40 30 30 20

.CTP...
PA...FLOOD WATCH FOR THIS EVENING FOR ZONES PAZ006...PAZ011>012...
PAZ017>019...PAZ024>028...PAZ033>037...PAZ041>042...PAZ045>046...
PAZ049>053...PAZ056>059...PAZ063>066.

RXR
Hazardous weather outlook, Aug 11, 2:40 AM EST, 13 hours 20 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT TODAY THROUGH LATE TONIGHT FOR ALL OF
CENTRAL PENNSYLVANIA EXCEPT FOR WARREN...ELK AND MCKEAN COUNTIES.
SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BECOME MORE
NUMEROUS ACROSS CENTRAL PENNSYLVANIA THIS MORNING AND AFTERNOON...
AND CONTINUE ON THROUGH THE EVENING HOURS. GIVEN RECENT HEAVY RAINS
AND SATURATED SOILS...SIGNIFICANT FLOODING OF URBAN AND POOR
DRAINAGE AREAS IS POSSIBLE DUE TO THE EXPECTED HEAVY RAINFALL. THE
ADDITIONAL RAINFALL MAY ALSO PUSH MANY SMALLER CREEKS AND STREAMS
OUT OF THEIR BANKS LATER TODAY.

.DAYS TWO THROUGH SEVEN...

LOCAL HEAVY RAIN FROM SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL
BE POSSIBLE ON TUESDAY AND WEDNESDAY.  OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lebanon

When
August 11, 4:00 PM EST to 8:15 PM EST
Where
Lebanon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Heavy rain caused Swatara Creek at Harper Tavern to flood. The creek reached flood stage of 9.0 feet at 1600 EST, crested at 9.4 feet, then fell back below flood stage at 2015 EST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368875.